Just started T3, swollen hands, shall I ask GP about Rheumatoid Arthritis?

Hello, since my last post 11 days ago I increased my vitamin D intake to 4000 iu per day and I started taking K2 in the evening. My hand pain seemed to ease slightly even though it still hurt when I held my phone while lying down. I then decided given my TSH 2.6939 (0.2800 – 4. 6000) FT3 2.54 (1.40 – 4.20) T4 11 (8.0 – 22) that I was going to try T3 and 4 days ago I started taking a quarter of a 25 mg liothyronine tablet with my levo (100 mg), which I tend to take whenever my baby wakes me up during the night, between 3 and 8 am basically.

For the past 4 days I felt like I had more energy and was able to wake up earlier in the morning, but I also seemed to struggle sleeping more than usual. My baby has a very late bed time as in the past months I found it so difficult to get up in the morning. I am trying to change this, but somehow I don't seem to be able to fall asleep before 1-2 am. So even though I felt more awake and 'switched on' and I managed to do quite a lot in the past few days, my hands have been getting worse again and today my hands and feet are sore and visibly swollen (not red though) and my elbows hurt. My hands hurt when I'm holding my phone or typing, and the swelling between fingers is bothering me. The skin discolours for a few seconds after being pressed in all these areas. I am renovating my house so am doing physical jobs like install new shelves, decorate, sand floors etc. which to be honest is hard for me at the mo, and I noticed I often break into sweat while working and my temperature is slightly higher than usual, around 37.4 during the day (this not since T3, but since before. I have been taking temperature at wake up since before T3 and after T3 and it's the same, about 37 and my pulse around 66).

So to summarise, I have 2 questions:

-Is it possible that T3 is already affecting me after only 4 days in terms of difficulty sleeping but feeling more switched on?

-Could these symptoms: swollen and achy hands, feet and wrists, sweating when working even though I'm only wearing a t-shirt, slightly elevated temperature be a sign of Rheumatoid Arthritis?

Thanks a lot in advance for your help,

Ax

11 Replies

oldestnewest
  • Assunta79,

    Some people respond to T3 quickly so yes, it could be the T3 which is making you feel more switched on.

    Rheumatoid arthritis causes the joints to swell. It didn't cause sweating or raised temperature in my poor aunt who was disabled with RA.

    You should certainly see your doctor about swollen and painful hands and feet. If a blood test shows you have RA you will need referral to a rheumatologist to manage it.

  • Hi Clutter, thank you so much for your reply. After searching for swelling in hand and feet joints on google I was looking at the RA symptoms on the NHS website and it mentioned sweating and temperature so I thought I'd mention it. When I was first diagnosed hypothyroid 2 years ago, the doctor also tested be for RA because of symptoms but the test came back clear. I'm sorry to hear about your aunt suffering with it.

  • Assunta79,

    It's possible that the swelling and pain is because you were under medicated (until you added T3) but I think it is a mistake to assume everything is due to thyroid and you should see your GP about it.

  • Thanks for getting back to me Clutter. Just to clarify, is it possible that the pain and swelling would get worse shortly after adding T3, if I was undermedicated before? really grateful for your time

  • Assunta79,

    Well did the pain and swelling get worse after you started taking T3?

  • Yes, it's really bad today after 4 days of T3, that's why I was trying to think of some other reason

  • Assunta79,

    Stop taking the T3 for a week or two and see whether the pain and swelling improves. It's possible you are having a reaction to one of the ingredients.

  • assunta79 The aim of a treated hypo patient is for TSH to be 1 or below or wherever it is needed for FT4 and FT3 to be in the upper part of their respective reference ranges.

    With these results

    TSH 2.6939 (0.2800 – 4. 6000)

    FT3 2.54 (1.40 – 4.20)

    T4 11 (8.0 – 22) - assuming FT4

    Your TSH is way too high, your FT3 is 40% through it's range, and your FT4 is 21% through it's range. So what T4 you have got is converting well to T3.

    You may have been better off increasing your Levo to achieve those levels before trying T3.

  • Thanks so much for your reply SeasideSusie. The gp was very clear they wouldn't give me more levo, I always get a different doctor and the last one didn't even agree with my levo having been raised by the previous two. So as I was going to start self medicating I thought I'd try T3 as it seems to help so many. Do you think I should stop taking it? where would I be able to get more T4?

  • I'm not medically trained but I do self-source T3 and add it to my prescribed Levo. So my replies are based upon my experience and my research and reading.

    With your results posted above, if they were mine, I would be increasing Levo first. There is no evidence to suggest that your conversion is poor, which is when T3 is usually added to Levo.

    I don't understand why your GP wont increase your Levo other than he doesn't know much about thyroid disease.

    Dr Toft, past president of the British Thyroid Association and leading endocrinologist, wrote this in a Pulse Online magazine article:

    "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    That is based on a patient taking Levo.

    If you email louise.roberts@thyroiduk.org.uk she will let you have a copy of the article which you can print out and show your GP. That would be my first port of call. And because of how I've been treated over the years I've become a bit of a bolshie so and so and if my GP refused to increase Levo after that evidence I would be politely asking for a referral to an endo for a second opinion and if that was refused I would just tell him "Then in that case, I have no alternative but to source extra Levo myself because I don't intend living the rest of my life in a state of unhealth which is what you're condemning me to".

    I am, of course, referring to remaining hypothyroid symptoms. I don't have any knowledge of rheumatoid arthritis or anything else that might be causing the problem with your swollen hands.

  • Hi Seaside susie, thank you so much for your reply and for sharing your knowledge and experience with me. Of course I understand you are not a health professional. I was very interested in what you said about my conversion rate being good which is encouraging. Also appreciate you sharing some of your strategies with GPs. I have written to Louise Roberts to ask for a copy of the article.

You may also like...